Effectiveness of two-year clopidogrel + aspirin in abolishing the risk of very late thrombosis after drug-eluting stent implantation (from the TYCOON [two-year ClOpidOgrel need] study).
ABSTRACT It remains unclear whether dual antiplatelet therapy >12 months might carry a better prognosis after percutaneous coronary intervention (PCI) with drug-eluting stents (DESs). To address the hypothesis that in the real world the risk of very late thrombosis after PCI with DESs can be decreased by an extended use of clopidogrel, we set up the Two-Year ClOpidOgrel Need (TYCOON) registry and prospectively investigated the impact on very late thrombosis of 12- versus 24-month dual antiplatelet regimens in an unselected population. The registry enrolled 897 consecutive patients who underwent PCI with stenting from January 1, 2003, to December 31, 2004, and had dual antiplatelet therapy. All patients had a 4-year clinical follow-up. In the 447 patients with DES implantation, the dual antiplatelet regimen after PCI was given for 12 months in the 173 patients treated in 2003 (12-month group) and for 24 months in the 274 patients treated in 2004 (24-month group). Comparison between groups did not reveal any significant difference in baseline clinical characteristics, angiographic and procedural features, and major adverse cardiac events. During follow-up, there were 5 cases of stent thrombosis after PCI in the 12-month DES group and 1 case in the 24-month DES group (p = 0.02). Specifically, there were 2 cases of subacute thrombosis (1 in each group), no case of late thrombosis, and 4 cases of very late thrombosis occurring at 13, 15, 17, and 23 months after DES implantation in the 12-month group only. In conclusion, a 2-year dual antiplatelet regimen with aspirin and clopidogrel can prevent the occurrence of very late stent thrombosis after PCI with DESs.
- [Show abstract] [Hide abstract]
ABSTRACT: The risks and benefits of long-term dual antiplatelet therapy remain unclear. This is a prospective, multicenter, open-label, randomized comparison trial that was conducted in 24 clinical centers in Korea. In total, 5045 patients who received drug-eluting stents and were free of major adverse cardiovascular events and major bleeding for at least 12 months after stent placement were enrolled between July 2007 and July 2011. Patients were randomized to receive aspirin alone (n=2514) or clopidogrel plus aspirin (n=2531). The primary end point was a composite of death from cardiac causes, myocardial infarction, or stroke 24 months after randomization. At 24 months, the primary end point occurred in 57 aspirin-alone group patients (2.4%) and 61 dual-therapy group patients (2.6%) (hazard ratio, 0.94; 95% confidence intervals [CI], 0.66 to 1.35; P=0.75). The two groups did not differ significantly in terms of the individual risks of death from any cause, myocardial infarction, stent thrombosis, or stroke. Major bleeding occurred in 24 (1.1%) and 34 (1.4%) of the aspirin-alone group and dual-therapy group patients, respectively (hazard ratio, 0.71; 95% CI, 0.42 to 1.20; P=0.20). Among patients who were on 12-month dual antiplatelet therapy without complications, an additional 24 months of dual antiplatelet therapy versus aspirin alone did not reduce the risk of the composite end point of death from cardiac causes, myocardial infarction or stroke. http://www.clinicaltrials.gov. Identifier: NCT01186146.Circulation 10/2013; · 15.20 Impact Factor
- [Show abstract] [Hide abstract]
ABSTRACT: OBJECTIVES: To evaluate the risk of long-term dual antiplatelet therapy (DAT) following drug-eluting stent (DES) implantation in octogenarians. BACKGROUND: DES implantation requires DAT; however, DAT-associated risk in octogenarians remains unclear. METHODS: Two-hundred and six consecutive octogenarians (130 men, 83.3 ± 3.4 years) underwent stent implantation (104 bare metal stents [BMSs] and 102 DESs) and 38.0 ± 13.2 months of follow-up. RESULTS: Significantly more DES patients received DAT. The incidence of bleeding events was similar in the DES and BMS groups for 1 year (total: 10.8% vs 5.8%, P = 0.19; major: 4.9% vs 2.9%, P = 0.70). However, after 2 years, significantly more bleeding events occurred in the DES group than the BMS group (total: 2 years, 21.6% vs 9.6%, P = 0.02; 3 years, 29.4% vs 11.5%, P = 0.001; 4 years, 31.4% vs 15.4%, P = 0.007; major: 2 years, 12.7% vs 3.8%, P = 0.04; 3 years, 18.6% vs 5.8%, P = 0.005; 4 years, 19.6% vs 6.7%, P = 0.006). Overall, significantly more total bleeding events (31.4% vs 15.4%, P = 0.007) and major bleeding events (19.2% vs 6.7%, P = 0.006) were observed in the DES group than in the BMS group. The adjusted hazard ratios and 95% confidence intervals (CI) were as follows: total bleeding events, 2.203 (95% CI: 1.065-4.556; P = 0.033); major bleeding events, 4.324 (1.506-12.414; P = 0.007). CONCLUSIONS: DAT was associated with an increased risk of bleeding events in octogenarians after 2 years. DAT discontinuation should be considered for octogenarians 1-year post-DES implantation.Journal of Interventional Cardiology 02/2013; · 1.50 Impact Factor
- [Show abstract] [Hide abstract]
ABSTRACT: In-stent thrombosis after cessation of antiplatelet medications in patients with drug-eluting stents (DES) is a significant problem in medical practice, particularly in the perioperative period. We report a case of an 87-year-old man with a medical history of hypertension, coronary artery disease and chronic atrophic gastritis. Very late thrombosis of a sirolimus-eluting stent occurred 1207 days after implantation, seven months after discontinuation of clopidogrel, and the interruption of aspirin 13 days in preparation of an elective endoscopic gastrointestinal procedure presented with acute myocardial infarction. The patient was treated with thrombectomy and successfully revascularized with superimposition of two sirolimus-eluting stents. Medications administered in the catheterization laboratory included low molecular weight heparin and nitroglycerin. Flow was defined as grade 2 according to the thrombolysis in myocardial infarction scale. Electrocardiogram after the procedure revealed persistent, but decreased, ST-segment elevation in the anterolateral leads. The patient recovered and was discharged on aspirin and clopidogrel indefinitely. There was no cardiac event during the two year follow-up period. This case underlines the importance of maintaining the balance of thrombosis and bleeding during perioperation of non-cardiac procedure and the possible need for continuation of aspirin therapy during periendoscopic procedures among patients with low bleeding risks who received DES.Journal of geriatric cardiology : JGC. 09/2014; 11(3):274-7.